SINGAPORE: Two health products sold in Singapore to improve circulation and relieve pain have been found to contain several undeclared potent ingredients, said the Health Sciences Authority (HSA) on Wednesday (Oct 19).
The LONGRED Oyster-x and LifeSparks 100% Natural Pain Relief Supplement were found to contain prescription-only medicines which are not allowed in health supplements, the authority said in a press release.
A male patient in his 60s who took both products developed severe gastric pain and facial swelling after a week. He sought treatment from a general practitioner and has since recovered, HSA said.
Both products were distributed by Paul Harrison International, and sold directly to consumers from their office in Ubi. The company has been ordered to stop selling both products and an investigation is ongoing.
According to the HSA, LONGRED Oyster-x contains a chemical compound related to sildenafil, which is used to treat erectile dysfunction. The compound can cause serious side effects such as decreased or loss of vision and hearing, low blood pressure, strokes and heart attacks. Fatalities have been reported overseas with the use of sildenafil in patients with heart conditions.
The LifeSparks 100% Natural Pain Relief Supplement contained chlorpheniramine, diclofenac, paracetamol, piroxicam, sulphamethoxazole and dexamethasone, a potent steroid usually prescribed for inflammatory conditions. Long-term unsupervised use of an oral steroid can cause increased blood glucose levels leading to diabetes, high blood pressure, cataracts, an increased risk of infections and Cushing’s syndrome.
Members of the public should refrain from purchasing these products, HSA said. Those who have taken LONGRED Oyster-x should stop consuming it and to seek medical attention if they are feeling unwell or are concerned about their health, it added.
However, those consuming the LifeSparks product are advised to consult a doctor as soon as possible before stopping their use. The sudden discontinuation of steroids without proper medical supervision can cause serious withdrawal symptoms, especially if they have been consumed for more than a few weeks, HSA said.